New York, 2025

Flash Flood in New York, May 16, 2025

May 16, 2025 · NWS BGM · 1 event in 1 county or zone

A cold front moving into a very warm and humid airmass over Central New York triggered scattered torrential rain-producing thunderstorms. Some storms repeatedly moved over the same areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moving into a very warm and humid airmass over Central New York triggered scattered torrential rain-producing thunderstorms. Some storms repeatedly moved over the same areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 16, 5:02 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, May 16, 5:02 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
602 PM EDT Fri May 16 2025

.SYNOPSIS...
Unsettled weather with a few rounds of showers and occasional
thunder will persist through Saturday. Cooler weather with a
few lingering showers is anticipated for Sunday. Drier, mostly
sunny but cool weather is then expected heading into early next
week. Another low pressure system looks to bring additional rain
chances by middle to latter portion of next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
600 PM Update...
Axis of scattered showers and isolated thunderstorms, has
finally generated just east of Utica-Ithaca- Elmira. Convection-
Allowing Models (CAMS) were able to identify that boundary,
which is basically a cold frontal segment which then reverses to
a warm front in central to west-central Pennsylvania. That cold
front segment will continue to carry east the next few hours,
with 1000-1500 J/Kg of mixed layer Convective Available
Potential Energy (CAPE). That will be adequate for the activity
to persist. Though shear is pretty limited, model soundings have
an inverted-V look to them which would promote good mixing down
of downdrafts. Mesoanalysis Downdraft CAPE values are in the
many hundreds to near 1000 J/Kg, so if the cells can get any
more robust, we will have to monitor for gusty winds. Things
should wind down by 10 PM, though showers-embedded thunder
cannot totally be ruled out overnight as the frontal boundary
kinks back north as a warm front.

Previous discussion...
After this morning's widespread showers and thunderstorms, the
atmosphere has had a difficult time destabilizing, despite some
breaks of sunshine this afternoon. The majority of the
convection is located well south of the area (mainly across
Central PA to the Mid-Atlantic coast). There is still some
elevated instability across the area, but with mid-level dry air
inhibiting convective initiation, coverage of showers and
thunderstorms later this afternoon into this evening is not
expected to be widespread and the threat for severe
thunderstorms is lowering, but not totally gone.

Tonight, scattered showers and thunderstorms are expected to
continue (at least in the evening) with some elevated
instability present. However, lapse rates will be weakening,
which will limit any severe thunderstorm potential. Coverage of
showers will likely diminish towards the second half of the
night. It will remain mild and humid with lows in the upper 50s
to lower 60s.

While there is still a potential for strong to severe
thunderstorms on Saturday, the overall potential is decreasing
and therefore most of our region is now in a "Marginal Risk" for
severe thunderstorms, rather than a "Slight Risk." This is due
to relatively poor instability and lapse rates. There will be
slightly higher lapse rates across our far eastern areas
(Catskills-Mohawk Valley), so this is where the best chance for
severe thunderstorms will be. That being said, it is looking
more likely that most of the severe thunderstorms will be
located well north and east of our area, more across New
England. Otherwise, skies will be partly sunny on Saturday with
highs in the lower 70s to near 80.

Flow becomes more westerly behind the cold front Saturday night,
which will result in some wrap-around/cold air advection
showers, mainly across the Finger Lakes Region. Otherwise, it
will become much cooler with lows in the mid 40s to lower 50s.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
230 PM Update...

Unsettled conditions will continue on Sunday with scattered
showers as upper level low slowly exits to the northeast. Cool
northwest flow on the backside of the low will make for a
chilly and blustery day for mid May, with highs on Sunday only
in the mid 50s to low 60s. As this system moves east of the
region Sunday night, northwest flow will continue to advect cool
air southward, however, ridging ridging aloft will also be
building in, so the showers will be coming to an end.

Lows on Sunday night will be in the low 40s for most of the
region and a few of the coldest spots may drop into the upper
30s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
230 PM Update...

Dry but cool conditions are in store for next week as a ridge
of high pressure builds into the region, and cool northwest
flow remains overhead. Temperatures will be below normal
throughout the long term period. Winds will remain breezy Monday
as with a tight pressure gradient as high pressure builds in.
Patchy frost will be possible Monday night/early Tuesday
morning as temperatures plummet under mostly clear skies and
calming winds. Dry conditions will continue through at least
Tuesday as guidance has slowed down the arrival of the next
system. Another upper level low will move into the Great Lakes
region Wednesday with a surface low developing off the Mid
Atlantic Coast. This system will bring widespread rain to the
region Wednesday and Wednesday night with rain then continuing
Thursday. It is interesting that the GFS is showing T850 below
0C Wednesday night and T850 below -2C Thursday night into
Friday. Still a long ways out, but most of the models and
ensembles are in agreement for another cold upper low for the
end of the long term period, so at least expecting above average
precipitation and below average temperatures as we head into
Memorial Day weekend.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR conditions are expected this afternoon, but scattered
showers and thunderstorms are expected to develop, which may
result in brief MVFR restrictions. If a heavier
shower/thunderstorm moves right over a terminal, brief IFR
restrictions cannot be ruled out, but confidence was not high
enough to include IFR restrictions at this time.

Conditions are expected to return to VFR tonight and remain that
way through most of the rest of the current TAF period (at least
through 18Z Saturday). Another round of showers and
thunderstorms will be possible late Saturday morning into the
afternoon, but confidence was not high enough at this time to
include thunder in the TAFs.

Outlook...

Saturday afternoon...Scattered showers and thunderstorms may
result in brief restrictions.

Sunday...Scattered rain showers possible, especially at the
Central NY terminals, which may result in occasional
restrictions.

Sunday night through Tuesday...Mainly VFR expected.

Wednesday...Restrictions likely with rain showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJG/MDP
NEAR TERM...BJG/MDP
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...BJG
Hazardous weather outlook, May 16, 2:24 PM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
324 PM EDT Fri May 16 2025

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
324 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Isolated thunderstorms are possible through this evening. Some of
these thunderstorms may become strong to severe with gusty winds,
hail, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible on Saturday. Some of these
thunderstorms may become strong to severe with gusty winds,
hail, and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

In the hours before

Special weather statement, May 16, 5:38 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
638 PM EDT Fri May 16 2025

NYZ036-045-162315-
Chenango NY-Madison NY-
638 PM EDT Fri May 16 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MADISON AND NORTHERN
CHENANGO COUNTIES THROUGH 715 PM EDT...

At 638 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Georgetown, or 10 miles west of Hamilton, moving
east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eaton, Hamilton, Morrisville, Plymouth, North Norwich, Sherburne,
Lebanon, Otselic, Georgetown, and Earlville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4293 7554 4293 7545 4255 7538 4259 7588
      4285 7586 4294 7554
TIME...MOT...LOC 2238Z 260DEG 18KT 4278 7573

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ES
Local storm report, May 16, 6:15 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Binghamton NY
715 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     Tstm Wnd Dmg     2 SE Hamilton           42.81N 75.51W
05/16/2025                   Madison            NY   911 Call Center

            Tree down on wires as per county dispatch
            feed.

&&

MDP

The radar

The Binghamton radar (KBGM), 78 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
May 16, 6:16 PM EST to 7:00 PM EST
Where
Madison County, 0.86 mi SE of Hamilton to 0.56 mi ESE of Hamilton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.810, -75.520

Hamilton Street has flooded according to law enforcement.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265757.